Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 75, NWS Springfield, MO

August 22, 2005Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 22, 2005, 3:29 PM CDT for Pulaski County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2005, 3:29 PM CDT (20:29 UTC)
Expired
Aug 22, 2005, 9:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 4:25 PM CDTFLASH FLOODSt Robert, MO4 FEET OF WATER FLOWING ACROSS MISSOURI AVENUE ON SOUTH SIDE OF ST. ROBERT.
Aug 22, 4:25 PM CDTFLASH FLOODSt Robert, MO4 FEET OF WATER FLOWING ACROSS MISSOURI AVENUE ON SOUTH SIDE OF ST. ROBERT.
Aug 22, 5:50 PM CDTFLASH FLOODWaynesville, MOFLOODING OCCURRING ACROSS ERIOR ROAD IN WAYNESVILLE. IN ADDITION...FLOODING CONTINUES IN ST. ROBERTS WITH WATER FLOWING OVER TEXAS ROAD.
Aug 22, 5:50 PM CDTFLASH FLOODWaynesville, MOFLOODING OCCURRING ACROSS ERIOR ROAD IN WAYNESVILLE. IN ADDITION...FLOODING CONTINUES IN ST. ROBERTS WITH WATER FLOWING OVER TEXAS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 222029
FFWSGF
MOC169-230230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY IN CENTRAL MISSOURI.

* UNTIL 930 PM CDT.

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED IN EXCESS OF AN INCH OF RAIN HAD FALLEN    
  WITHIN THE PAST HALF HOUR ALONG INTERSTATE 44 IN PULASKI COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...FORT LEONARD WOOD...ST. ROBERT...WAYNESVILLE AND DEVILS
  ELBOW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3793 9204 3767 9204 3768 9224 3793 9224

$$

SAW
3 follow-up statements
000 
WGUS73 KSGF 222120
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT MON AUG 22 2005

MOC169-230230-
PULASKI MO-
420 PM CDT MON AUG 22 2005

...FLASH FLOOD WARNING CONTINUES FOR PULASKI COUNTY UNTIL 930 PM
CDT...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED AROUND TWO INCHES OF RAIN HAD FALLEN WITHIN 
THE PAST HOUR ALONG INTERSTATE 44 BETWEEN DEVILS ELBOW AND  
WAYNESVILLE.  JUST SOUTH OF THE INTERSTATE...ISOLATED AMOUNTS UP TO 
THREE INCHES WERE ESTIMATED.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...FORT LEONARD WOOD...ST. ROBERT...WAYNESVILLE AND DEVILS 
ELBOW.  FLOODING IS ALSO LIKELY ON ROUBIDOUX AND DRY CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3793 9204 3767 9204 3768 9224 3793 9224

$$

SAW
000 
WGUS73 KSGF 222159
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT MON AUG 22 2005

MOC169-230230-
PULASKI MO-
459 PM CDT MON AUG 22 2005

...FLASH FLOOD WARNING CONTINUES FOR PULASKI COUNTY UNTIL 930 PM
CDT...

AT 444 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ACROSS MISSOURI AVENUE IN THE SOUTH PART OF 
ST. ROBERT.  UP TO 4 FEET OF WATER WAS FLOWING OVER THE ROADWAY.  
WHILE THE HEAVIEST RAIN HAS ENDED...RUNOFF AND FLOODING WILL PERSIST 
THROUGH MUCH OF THE EVENING.  THE GREATEST THREAT OF FLOODING 
STRETCHES FROM FORT LEONARD WOOD...NORTHWARD TO LOCATIONS NORTHEAST 
OF WAYNESVILLE.  SOME STREAMS LIKELY TO EXPERIENCE FLOODING INCLUDE  
ROUBIDOUX AND DRY CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3793 9204 3767 9204 3768 9224 3793 9224

$$

SAW
000 
WGUS73 KSGF 230228
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT MON AUG 22 2005

MOC169-230236-
PULASKI MO-
928 PM CDT MON AUG 22 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PULASKI COUNTY HAS
BEEN ALLOWED TO EXPIRE...

RUNOFF CONTINUES FROM EARLIER HEAVY RAINFALL...AND FLOODING 
CONTINUES IN THE WAYNESVILLE AND ST. ROBERTS AREAS.  THEREFORE...A 
FLOOD WARNING WILL ISSUED...REPLACING THE EXPIRING FLASH FLOOD 
WARNING.

LAT...LON 3793 9204 3767 9204 3768 9224 3793 9224

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:43 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 22, 2:43 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT MON AUG 22 2005

...MESOSCALE CONVECTIVE DISCUSSION...
FLOODING IS BECOMING THE PRIMARY HAZARD THIS AFTERNOON IN
ASSOCIATION WITH CONVECTION OVER WEST CENTRAL AND CENTRAL MISSOURI.
PWATS ON THE ORDER OF 2 INCHES ALONG WITH SLOW MOVEMENT OF
CONVECTIVE CLUSTERS WILL BE CONDUCIVE TO FLASH FLOODING.

WILL ALSO CONTINUE TO MONITOR FOR STRONG TO SEVERE STORMS.  VISIBLE
SAT TRENDS ARE SHOWING SOME BREAKS IN THE CLOUD COVER...WHICH WILL
LEAD TO RAPID DESTABILIZATION ACROSS SOUTHEAST KANSAS AND
SOUTHERN/CENTRAL MISSOURI. STAY TUNED.

.DISCUSSION...
COMPLEX WEATHER SCENARIO WILL CONTINUE INTO TUESDAY AS SEVERAL MINOR
LIFTING MECHANISMS WILL AFFECT THE MISSOURI OZARKS AND SOUTHEAST
KANSAS THROUGH TUESDAY AFTERNOON. SURFACE MOISTURE CONVERGENCE AND
ANOTHER IN A SERIES OF 250MB JET STREAKS WILL PROVIDE SOME UPPER
LEVEL SUPPORT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP IN ADDITION
TO THE STATIONARY FRONT WHICH STAYS ROOTED IN PLACE ACROSS SOUTHERN
MISSOURI. WITH THE FRONT HANGING AROUND LOW LEVEL MOISTURE SHOULD
ALLOW CLOUD COVER TO REMAIN ACROSS THE AREA INTO WEDNESDAY THUS
NUDGED TEMPERATURES DOWN A DEGREE OR TWO FOR THE NEXT FEWS DAYS. AFTER
TUESDAY LITTLE IN THE WAY OF SUPPORT FOR PRECIPITATION AS 850MB FLOW
IS VERY WEAK AND UPPER LEVEL DYNAMICS ARE FARTHER TO THE NORTH
ACROSS NW MISSOURI AND IOWA ON THURSDAY.

FOR WEDNESDAY THROUGH FRIDAY...WILL CONTINUE TO SEE MOSTLY CLOUDY
SKIES AS 925-700MB RH IS AROUND 90 PERCENT...WITH NO FEATURE PRESENT
TO MOVE THE AIRMASS OUT OF THE AREA. DGEX/GFS/NAM ALL DRAG THE TAIL
END OF A COLD FRONT ACROSS THE REGION LATE FRIDAY NIGHT AND SATURDAY
MORNING IN ASSOCIATION WITH THE LOW OVER CENTRAL CANADA. PLENTY OF
MOISTURE...SOME UPPER LEVEL SUPPORT FROM JET STREAK LIFTING TO THE
NORTHEAST...AND 850MB WINDS OF 20-25KT OVER SE KS SHOULD BE ENOUGH
TO ALLOW SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP.

INTERESTING TO SEE THE DGEX/ECMWF/NAM GRABBING HOLD OF THE LOW OVER
THE BAHAMAS. DGEX AND NAM BOTH DEEPEN THE LOW INTO A TROPICAL SYSTEM
AND SEND IT INTO FLORIDA AND UP THE EAST COAST. WHILE THE GFS AND
ECMWF HAVE IT A LITTLE WEAKER AND GOING ACROSS FLORIDA INTO THE GULF
LATE NEXT WEEK. IF THAT IS THE CASE...THE FORECAST HIGH OVER THE
SOUTH EAST WOULD TEND TO STEER THE SYSTEM INTO THE TX/LA COAST AND
UP INTO THE CENTRAL PLAINS NEXT WEEKEND.

HATCH
&&

.AVIATION...
THE COMBINATION OF A COLD FRONT AND A WEAK UPPER LEVEL DISTURBANCE
WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS
MUCH OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS
AFTERNOON AND EVENING.  IF JOPLIN OR SPRINGFIELD AIRPORTS ARE
DIRECTLY IMPACTED BY A STORM...THEN FLIGHT CONDITIONS COULD FALL
WITHIN THE IFR CATEGORY.  ALL TWEB ROUTES WILL BE AFFECTED BY
SHOWERS AND THUNDERSTORMS AS WELL.

LOOK FOR CEILINGS TO FALL INTO THE MVFR TO IFR RANGE AS THE FRONT
SHIFTS SOUTH INTO SOUTHERN MISSOURI.

CRAMER
&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WARNING FOR MORGAN AND MILLER UNTIL 830 PM.
.KS...NONE.

SGF TEAM
Hazardous weather outlook, Aug 22, 2:54 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT MON AUG 22 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
254 PM CDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING MARGINALLY SEVERE WIND GUSTS... FREQUENT
 CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING
 ALONG AND 25 MILES NORTH AND SOUTH OF A LINE FROM NEVADA TO SALEM
 MISSOURI.

  DISCUSSION:

 A STALLED OUT COLD FRONT THAT EXTENDS FROM EAST CENTRAL KANSAS TO
 CENTRAL MISSOURI WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT
 THROUGH THIS EVENING. MOISTURE POOLING ALONG THIS FEATURE HAS
 CREATED A MARGINALLY UNSTABLE ATMOSPHERE NEAR THE FRONT.  A FEW
 STORMS MAY BECOME STRONG TO SEVERE CONTAINING DAMAGING WINDS IN
 EXCESS OF 60 MPH.

 ALSO...THE COMBINATION OF HIGH MOISTURE CONTENT IN THE ATMOSPHERE
AND THE EXPECTED SLOW MOVEMENT OF THE STORMS MAY CAUSE AREAS OF
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 AS THE COLD FRONT SHIFTS INTO ARKANSAS BY TUESDAY MORNING...THE
 AIRMASS OVER SOUTHERN MISSOURI AND SOUTHEAST KANSAS WILL REMAIN
 SATURATED WITH HIGH MOISTURE CONTENT. AREAS THAT EXPERIENCE
 BREAKS IN THE CLOUDS WILL BECOME SUFFICIENTLY UNSTABLE FOR
 SCATTERED THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 22, 11:32 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT MON AUG 22 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     DIGGINS                 37.17N 92.87W
08/21/2005                   WEBSTER            MO   PUBLIC

            LARGE TREE BLOWN DOWN

0530 PM     HAIL             5 SW BRANSON            36.60N 93.28W
08/21/2005  1.00 INCH        TANEY              MO   PUBLIC

            QUARTER SIZE HAIL REPORTED AT TABLE ROCK LAKE

0659 PM     TSTM WND DMG     BENNETT SPRINGS         37.73N 92.87W
08/21/2005                   LACLEDE            MO   UTILITY COMPANY

            TREE BLOWN INTO POWER LINE

0730 PM     TSTM WND DMG     VANZANT                 36.97N 92.32W
08/21/2005                   DOUGLAS            MO   PUBLIC

            2 BARNS SUSTAINED MAJOR ROOF DAMAGE ROOF AND SIDING
            BLOWN OFF.

0852 PM     TSTM WND DMG     1 NW ROVER              36.73N 91.63W
08/21/2005                   OREGON             MO   LAW ENFORCEMENT

            TREE BLOWN DOWN BLOCKING HIGHWAY 160 ALONG OREGON-HOWELL
            COUNTY LINE

0900 PM     TSTM WND DMG     PEACE VLY               36.83N 91.77W
08/21/2005                   HOWELL             MO   UTILITY COMPANY

            2 POWERPOLES BLOWN DOWN

SCHULTZ
Local storm report, Aug 22, 11:39 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1139 AM CDT MON AUG 22 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     LONG LANE               37.62N 92.92W
08/21/2005                   DALLAS             MO   UTILITY COMPANY

            TREE BLOWN INTO POWERLINE

0735 PM     TSTM WND DMG     PHILLIPSBURG            37.55N 92.80W
08/21/2005                   LACLEDE            MO   UTILITY COMPANY

            PARTIAL ROOF OF HOUSE BLOWN INTO POWERLINE

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright56 min
Aug 21, 7:38 PM CDTFlash Flood WarningSGFHowell, Texas6 hr
Aug 21, 8:02 PM CDTSevere Thunderstorm WarningSGFOregon58 min
Aug 21, 8:07 PM CDTSevere Thunderstorm WarningSGFShannon, Texas56 min
Aug 21, 8:58 PM CDTSevere Thunderstorm WarningSGFOregon62 min
Aug 21, 9:10 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr
Aug 22, 2:30 PM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Aug 22, 4:07 PM CDTFlash Flood WarningSGFDent, Shannon6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.